advertisement
Question
Posted by: Overberger | 2007/12/07

LITHIUM

I am taking Lithium (600g per day) and Cipralex for what started as Post Partum Depression and lingered. I see a psychiatrist every few months, but I live far from labs & such. All I want to know is if the Lithium COULD cause unexplained (bad) bruises on my limbs (especially thighs). If I know it could, it would justify the cost, time & trouble of going to the nearest lab to have my lithium levels tested.

Thanks

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

A very sensible question, O ! Let's look at Lithium side-effects, as numerous readers take this useful med--
Common Side Effects: would include frequency of urination or dificulty controlling bladder function, increased thirst, mild nausea, or mild hand trembling. These would be worth notifying your doctor about.
Less sommon effcts could include Acne or other skin rashes, muscle twitching --- and also worth informing doc about
The usual early symptoms suggesting overdose or that the blood levels are becoming toxic --- diarrhoea, drowsiness, loss of appetite, muscle weakness, nausea and vomiting, slurred, drunken speech, and trembling. DO notify the doc about these.
Less common symptoms of toxic levels include blurred vision, unsteadiness on your feet, confusion, convulsions, dizziness, and severe trembling; fainting, fast or slow heart-bear, irregular pulse, getting very short of breath, consisten unreasonable weight gain.
Rare effects can include coldness of arms and legs, pain in fingers and toes, headaches, noises in the ear.
Spontaneous or easy bruising is something I haven't come across with Lithium, and it is more seen, though uncommonly, as an indicator of possible serious side-effects and blood or liver disorders, in other drugs used for Bipolar Disorder, such as Carbamazepine and Valproate. A doctor should definitely be notified of such effects when one is on those drugs.
I haven't seen it with Cipralex, though I'd expct it to be possible --- but some people experience bruiising when taking other SSRI antidepressants ( the family Cipralex belongs to ), apparently from some effect on blood platelets, There has been a report that taking vitamin C may help reduce or stop such bruising.
Is it practical for you to phone your psycvhiatrist and ask for HIS views on whether you need further lithium levels ?

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: overberger | 2007/12/12

Thank you for your reply. I have just left a message for my psychiatrist and have MMS'ed him pictures of the bruises! Thank goodness for technology. Thank you so much for the comprehensive list of symptoms - will print it and consult it when something out of the "ordinary" (coming from someone with depression!) crops up again.

Reply to overberger

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement